Gene Testing Needed for Asians to Reduce Risk of Stevens-Johnson Syndrome from Tegretol

A genetic variation most commonly found in people of Asian descent, is most likely the link between the epilepsy drug Tegretol and a rare, debilitating and sometimes deadly skin reactions known as Stevens-Johnson Syndrome (SJS) or Toxic Epidermal Necrolysis (TEN)

According to a report published on December 20 in the Archives of Dermatology, many doctors are not following an FDA recommendation that people of Asian ancestry be tested for this gene variant, which has been associated with patients who have suffered Stevens-Johnson Syndrome from Tegretol.

The study focused on a 16-year-old Asian boy who was diagnosed with TEN after being treated with Tegretol. He developed lesions across 70% of his body before recovering and being released. He carried the HLA-B*1502 gene variant, but was not tested for it before being given the epilepsy drug.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

In 2007, the FDA issued an alert recommending that all health care professionals who prescribe Tegretol and other Carbanazepine-based anticonvulsants test patients “with ancestry across broad areas of Asia, including South Asian Indians” for the HLA-B*1502 gene variant. But researchers of the latest case study say that warning is still going unheeded.

The gene is present in about 10% of those of Han Chinese descent, but only present in about 0.1% of whites.

Tegretol (carbamazepine) was first approved in the U.S. in 1974 as an anticonvulsant. It is approved for the treatment of epilepsy, trigeminal neuralgia and bipolar disorder. Earlier this month a study in the British Medical Journal linked Tegretol side effects to an increased risk of spina bifida in newborns when taken by pregnant women. It is also sold under the brand names of Equetro and Carbatrol, and is available as a generic.

Stevens-Johnson Syndrome is a painful and debilitating reaction that has been linked to several medications. It can cause the skin to burn, producing blisters, severe rashes and the skin may begin to separate from the body. When the skin lesions affect more than 30% of the body, the condition is typically referred to as toxic epidermal necrolysis. Treatment in a hospital Intensive Care Unit (ICU) or Burn Unit is often required, and the conditions can be fatal in many cases.

Image Credit: |

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

AT&T Data Breach Lawsuits Seek Damages for 70M Customers Whose Information Was Released
AT&T Data Breach Lawsuits Seek Damages for 70M Customers Whose Information Was Released (Posted today)

AT&T faces a growing number of data breach class action lawsuits, which plaintiffs say should be consolidated before one federal judge for coordinated pretrial proceedings.

Fairness of Philips CPAP Recall Settlement Being Evaluated By MDL Judge
Fairness of Philips CPAP Recall Settlement Being Evaluated By MDL Judge (Posted yesterday)

A federal judge has held a fairness hearing for a proposed Philips CPAP class action lawsuit settlement, which seeks to resolve claims that consumers suffered economic damages due to the massive recall over toxic sound abatement foam.